Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 170, NWS Bismarck, ND

September 2, 2000Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2000, 3:26 PM CDT for Dickey County, North Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 2, 2000, 3:26 PM CDT (20:26 UTC)
Expired
Sep 2, 2000, 4:00 PM CDT
In force
34 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 82 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 3:38 PM CDTHail 0.75Oakes, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

307 
WUUS53 KBIS 022026
SVRBIS
NDC021-022100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
326 PM CDT SAT SEP 2 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 400 PM CDT

* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OAKES...OR ABOUT 59 MILES NORTHWEST OF
  SISSETON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN DICKEY COUNTY AT 340 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4610 9816 4606 9803 4628 9802 4628 9826

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:20 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 2, 3:20 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT SAT SEP 2 2000

SFC LOW IN SWRN ND ATTM...WI SWLY WINDS IN THE FAR SW AND ELY/SELY
WINDS ELSEWHERE. FRONTAL BOUNDARY EXTENDS FROM THE LOW TO NEAR
MOBRIDGE IN SD...AND FROM THE LOW NWWD TOWARDS GLASGOW IN NERN MT.
TSTM HISTORY THIS AFTN HAS BEEN TSTMS FORMING IN VCNTY OF OR S OF
FRONTAL BOUNDARY...THEN MOVING NEWD ACROSS THE BOUNDARY. CLEARING IN
THE FAR SW WHERE DRY AIR MOVING IN AND A LINE OF CU/TCU/TSTMS HAS
FORMED FROM E OF GLASGOW TO NEAR ISN AND APPROACHING THE DIK AREA.
WHERE TO MENTION TSTMS IN THE SW WL BE A LAST-MINUTE DECISION. WL
KEEP MENTION NRN COUNTIES AND JMS...AND WL PROBABLY INCLUDE BIS FOR
EARLY EVE.

SHORTWAVE ENERGY LIFTS NWD TONIGHT AND IS OUT OF THE NORTH BY
06Z...BUT ANOTHER STRONG SHORTWAVE MOVES INTO NWRN ND FROM ERN MT
LATE TON AND INTO SUN MORNING. WL PUT LATE TON/MORNING CHC FOR
SHOWERS OR TSTMS...AS LIS AROUND ZERO OR JUST BELOW. OTHERWISE DRY
FOR SRN COUNTIES.

SFC AND UPPER LEVEL PATTERN ON MON LOOKS SIMILAR TO THAT OF TODAY.
ELY WINDS ACROSS ND WI SFC LOW IN SERN MT/NERN WY/NWRN SD...AND SWLY
FLOW ALOFT WI A SHORTWAVE...ALBEIT WEAKER THAN TODAY'S. WL PUT CHC
TSTMS BACK IN FOR MONDAY.

EXTENDED STILL HAS CHC SHOWERS/TSTMS...AND COOLER FOR THU AS COLD
FRONT MOVES THROUGH WI PIVA BEHIND IT.

.BIS...NONE.
VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 12:14 PM CDTSevere Thunderstorm WarningBISLaMoure31 min
Sep 2, 12:26 PM CDTSevere Thunderstorm WarningBISDickey49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.